Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Nashville, TN

March 3, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2020, 12:46 AM CST for 5 counties in Tennessee. It was in force for 44 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2020, 12:46 AM CST (06:46 UTC)
Expired
Mar 3, 2020, 1:30 AM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Davidson County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 8 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 12:57 AM CSTTSTM WND DMG2 Ssw Mount Juliet, TNSEVERAL HOMES DESTROYED WITH ROOFS REMOVED AND MANY WALLS COLLAPSED NEAR CATALPA DRIVE IN MOUNT JULIET.
Mar 3, 12:58 AM CSTTSTM WND DMG2 Sse Mount Juliet, TNEXTENSIVE ROOF DAMAGE TO WEST WILSON MIDDLE SCHOOL
Mar 3, 12:58 AM CSTTSTM WND DMG2 Sse Mount Juliet, TNEXTENSIVE ROOF DAMAGE TO WEST WILSON MIDDLE SCHOOL AND DAMAGE TO COLLAPSED WALLS AT STONER CREEK ELEMENTARY SCHOOL IN MOUNT JULIET
Mar 3, 12:58 AM CSTTSTM WND DMG2 Ssw Mount Juliet, TNSEVERAL HOMES DESTROYED WITH ROOFS REMOVED AND MANY WALLS COLLAPSED NEAR CATALPA DRIVE IN MOUNT JULIET.
Mar 3, 1:01 AM CSTTSTM WND DMG1 N Belinda City, TNLARGE PORTION OF WAREHOUSE COLLAPSED NEAR GOLDEN BEAR GTWY
Mar 3, 1:02 AM CSTTSTM WND DMG1 Ne Belinda City, TNMULTIPLE POWER LINES DOWN INCLUDING A HIGH TENSION POWER LINE ACROSS RUTLAND DRIVE
Mar 3, 1:03 AM CSTTSTM WND DMG4 S Cairo Bend, TNSEVERAL OFFICE BUILDINGS AND WAREHOUSES HEAVILY DAMAGED OR COMPLETELY DESTROYED ALONG EASTGATE BLVD EAST OF MOUNT JULIET.
Mar 3, 1:04 AM CSTTSTM WND DMG3 Wsw Lebanon, TNROOF REMOVED FROM HOUSE AND WALLS COLLAPSED ON LEEVILLE PIKE EAST OF HWY 109
Mar 3, 1:19 AM CSTTSTM WND GST 60Old Hickory, TNA 60 MPH WIND GUST RECORDED AT THE NWS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:22 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS54 KOHX 030646
SVROHX
TNC037-159-165-169-189-030730-
/O.NEW.KOHX.SV.W.0040.200303T0646Z-200303T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1246 AM CST Tue Mar 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Smith County in Middle Tennessee...
  Central Davidson County in Middle Tennessee...
  Southern Sumner County in Middle Tennessee...
  Northern Wilson County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 130 AM CST.

* At 1245 AM CST, a severe thunderstorm was located over Madison, or
  near Nashville, moving east at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin, Lebanon, Hartsville, Nashville, Madison, Hendersonville,
  Mount Juliet, Goodlettsville, Millersville, Lakewood, Hermitage,
  Belinda City, Old Hickory, Joelton, Rural Hill, Berry Hill, Tuckers
  Crossroads, Bells Bend, Dixon Springs and Bledsoe Creek State Park.

This includes the following highways...
 Interstate 40 between mile markers 201 and 256.
 Interstate 65 between mile markers 81 and 100.
 Interstate 24 between mile markers 32 and 52.
 Interstate 840 between mile markers 72 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8597 3612 8697 3626 8697 3628 8695
      3636 8691 3636 8684 3635 8682 3636 8679
      3637 8679 3643 8602
TIME...MOT...LOC 0645Z 268DEG 49KT 3624 8671 

HAIL...1.75IN
WIND...60MPH
 
$$

10
2 follow-up statements
755 
WWUS54 KOHX 030713
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
113 AM CST Tue Mar 3 2020

TNC037-159-165-169-189-030730-
/O.CON.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Smith TN-Davidson TN-Sumner TN-Wilson TN-Trousdale TN-
113 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR WESTERN SMITH...NORTHEASTERN DAVIDSON...SOUTHERN SUMNER...
NORTHERN WILSON AND TROUSDALE COUNTIES...

At 112 AM CST, a severe thunderstorm was located near Lebanon, moving
east at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gallatin, Lebanon, Hartsville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Lakewood, Hermitage, Belinda City, Old
Hickory, Tuckers Crossroads, Dixon Springs, Bledsoe Creek State Park
and Dickerson Chapel Recreation Area.

This includes the following highways...
 Interstate 40 between mile markers 220 and 256.
 Interstate 65 between mile markers 87 and 100.
 Interstate 24 between mile markers 40 and 44.
 Interstate 840 between mile markers 72 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8597 3613 8643 3619 8677 3622 8680
      3626 8683 3630 8680 3635 8679 3637 8679
      3643 8602
TIME...MOT...LOC 0712Z 268DEG 49KT 3625 8624 

HAIL...1.75IN
WIND...60MPH
 
$$

10
513 
WWUS54 KOHX 030721
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
121 AM CST Tue Mar 3 2020

TNC037-030730-
/O.CAN.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Davidson TN-
121 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIDSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

LAT...LON 3613 8597 3613 8643 3619 8658 3624 8659
      3625 8661 3626 8664 3629 8664 3630 8667
      3632 8668 3632 8670 3634 8672 3637 8673
      3643 8602
TIME...MOT...LOC 0720Z 268DEG 49KT 3625 8610 

$$

TNC159-165-169-189-030730-
/O.CON.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Smith TN-Sumner TN-Wilson TN-Trousdale TN-
121 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR WESTERN SMITH...SOUTHERN SUMNER...NORTHERN WILSON AND TROUSDALE
COUNTIES...

At 120 AM CST, a severe thunderstorm was located 8 miles west of
Carthage, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...National Weather Service employee reported 60 mph winds 
         with this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Belinda City, Tuckers Crossroads, Dixon
Springs, Bledsoe Creek State Park and Dickerson Chapel Recreation
Area.

This includes the following highways...
 Interstate 40 between mile markers 226 and 256.
 Interstate 65 between mile markers 98 and 100.
 Interstate 840 between mile markers 72 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8597 3613 8643 3619 8658 3624 8659
      3625 8661 3626 8664 3629 8664 3630 8667
      3632 8668 3632 8670 3634 8672 3637 8673
      3643 8602
TIME...MOT...LOC 0720Z 268DEG 49KT 3625 8610 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:14 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 2, 10:14 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1014 PM CST Mon Mar 2 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Most of Middle TN has remained dry tonight, with rain starting to
bubble over far northwestern counties at 10 PM. Intense
thunderstorms developed earlier this evening over southeast
MO/western KY and tracked east along a frontal boundary. The
position of this boundary to our north has kept thunderstorms
from breaching the TN/KY state line. Hi-res guidance suggests rain
and thunderstorms will remain focused north of I-40 over the next
several hours. Storm mode looks to become increasingly messy,
with multi-cell clusters eventually forming into a broken line of
convection overnight. Bulk shear remains on the order of 50-60+
kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as
the night progresses, leading to uncertainty regarding the severe
weather threat. Nevertheless, low and mid-level wind fields will
be capable of maintaining storm organization into early Tuesday
morning.

Timing for storms will remain from now through 3 or 4 AM for NW
Middle TN, the Nashville Metro and surrounding areas from 1 AM to
5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that
some rain and storms could impact the first half of the Tuesday
morning commute.

Damaging winds and hail continue to be the main concern, though
an isolated tornado cannot be ruled out. Have a few reliable
methods for receiving warnings overnight in the event they are
issued. We will continue to monitor the progress of ongoing storms
and additional development overnight tonight.

&&

.AVIATION...
00Z TAF DISCUSSION.

MVFR CIGs generally continue at CKV/BNA/MQY this evening. LIFR
CIGs are impacting CSV as light rain pushes through. Sct SHRA/TSRA
will develop after 03-04z at CKV, 06-07z at BNA/MQY, and 09-10z
at CSV. Several waves of heavier SHRA/TSRA, which may be severe,
could drop CIGs/VIS briefly to IFR or LIFR. TSRA coverage will
decrease after 12z.

SSW winds will remain gusty, turning to the WNW behind a front
after 09-12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........Schaper
Hazardous weather outlook, Mar 2, 2:58 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
258 PM CST Mon Mar 2 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-032100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
258 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to isolated severe storms will be possible late this
afternoon through the early overnight timeframe. The main area of
focus will be west of the Plateau where large hail, damaging
winds and even a tornado may be possible later this evening and
into the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for wind damage and hail
reports this evening and overnight.

In the hours before

Local storm report, Mar 3, 12:10 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             VANLEER                 36.24N  87.44W
03/03/2020  E1.00 INCH       DICKSON            TN   SOCIAL MEDIA

            TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
            VANLEER.

&&

EVENT NUMBER OHX2000178

MR3
Local storm report, Mar 3, 12:21 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             CHARLOTTE               36.18N  87.35W
03/03/2020  M2.50 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF MEASURED HAIL STONE ABOUT 2.5 INCHES IN
            DIAMETER.

&&

EVENT NUMBER OHX2000179

MR3
Local storm report, Mar 3, 12:24 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             2 E DICKSON             36.08N  87.34W
03/03/2020  E2.75 INCH       DICKSON            TN   SOCIAL MEDIA

            PICTURE OF A COUPLE HAILSTONES AT LEAST THE SIZE OF
            BASEBALLS FROM DICKSON RECEIVED ON TSPOTTER.

&&

EVENT NUMBER OHX2000180

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:13 PM CSTTornado WarningOHXHouston, Humphreys32 min
Mar 2, 11:40 PM CSTTornado WarningOHXDickson, Houston, Humphreys35 min
Mar 2, 11:43 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 3, 12:11 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Sumner, Wilson34 min
Mar 3, 12:35 AM CSTTornado WarningOHXDavidson, Sumner, Wilson25 min
Mar 3, 12:53 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXDavidson, Wilson37 min
Mar 3, 1:17 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXJackson, Smith, Wilson13 min
Mar 3, 1:28 AM CSTSevere Thunderstorm WarningOHXJackson, Smith, Trousdale, Wilson32 min
Mar 3, 1:29 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Wilson2 hr
Mar 3, 1:37 AM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith, White38 min
Mar 3, 1:48 AM CSTTornado WarningOHXJackson, Overton, Putnam27 min
Mar 3, 1:50 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
Mar 3, 1:56 AM CSTTornado WarningOHXCumberland, Putnam, White20 min
Mar 3, 2:12 AM CSTTornado WarningOHXCumberland, Fentress, Overton, Putnam33 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam47 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry15 min
Mar 3, 2:18 AM CSTSevere Thunderstorm WarningOHXJackson, Putnam, Smith26 min
Mar 3, 2:36 AM CSTAreal Flood AdvisoryOHXMontgomery, Robertson3 hr
Mar 3, 3:29 AM CSTAreal Flood AdvisoryOHXDickson, Houston, Humphreys3 hr
Mar 3, 3:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner17 min
Mar 3, 3:51 AM CSTSpecial Weather StatementOHXWilson24 min
Mar 3, 4:02 AM CSTSpecial Weather StatementOHXDavidson28 min
Mar 3, 4:05 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Mar 3, 5:00 AM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more3 hr
Mar 3, 5:07 AM CSTSpecial Weather StatementOHXMaury, Rutherford38 min
Mar 3, 8:57 AM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson5 days
Mar 3, 5:44 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson17 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.